The Annals of Statistics

Superefficiency in nonparametric function estimation

Lawrence D. Brown, Mark G. Low, and Linda H. Zhao

Full-text: Open access

Abstract

Fixed parameter asymptotic statements are often used in the context of nonparametric curve estimation problems (e.g., nonparametric density or regression estimation). In this context several forms of superefficiency can occur. In contrast to what can happen in regular parametric problems, here every parameter point (e.g., unknown density or regression function) can be a point of superefficiency.

We begin with an example which shows how fixed parameter asymptotic statements have often appeared in the study of adaptive kernel estimators, and how superefficiency can occur in this context. We then carry out a more systematic study of such fixed parameter statements. It is shown in four general settings how the degree of superefficiency attainable depends on the structural assumptions in each case.

Article information

Source
Ann. Statist. Volume 25, Number 6 (1997), 2607-2625.

Dates
First available in Project Euclid: 30 August 2002

Permanent link to this document
http://projecteuclid.org/euclid.aos/1030741087

Mathematical Reviews number (MathSciNet)
MR1604424

Digital Object Identifier
doi:10.1214/aos/1030741087

Zentralblatt MATH identifier
0895.62043

Subjects
Primary: 62G07: Density estimation
Secondary: 62G20: Asymptotic properties 62B15: Theory of statistical experiments 62M05: Markov processes: estimation

Keywords
Superefficiency nonparametric function estimation asymptotics

Citation

Brown, Lawrence D.; Low, Mark G.; Zhao, Linda H. Superefficiency in nonparametric function estimation. Ann. Statist. 25 (1997), no. 6, 2607--2625. doi:10.1214/aos/1030741087. http://projecteuclid.org/euclid.aos/1030741087.


Export citation

References

  • ABRAMSON, I. S. 1982. Bandwidth variation in kernel estimates a square root law. Ann. Statist. 10 1217 1223. Z.
  • BERGER, J. O. 1985. Statistical Decision Theory and Bayesian Analy sis. Springer, New York. Z.
  • BICKEL, P. J. 1981. Minimax estimation of the mean of a normal distribution when the parameter space is restricted. Ann. Statist. 9 1301 1309. Z.
  • BROCKMANN, M., GASSER, T. and HERRMAN, E. 1993. Locally adaptive bandwidth choice for kernel regression estimators, J. Amer. Statist. Assoc. 88 1302 1309. Z.
  • BROWN, L. D. 1986. Fundamentals of statistical exponential families with applications in statistical decision theory. IMS, Hay ward, CA. Z.
  • BROWN, L. D. 1992. An information inequality for the Bay es risk under truncated squared error Z. loss. In Multivariate Analy sis: Future Directions C. R. Rao, ed. 85 94. NorthHolland, Amsterdam.Z.
  • BROWN, L. D. and FARRELL, R. 1990. A lower bound for the risk in estimating the value of a probability density. J. Amer. Statist. Assoc. 85 1147 1153. Z.
  • BROWN, L. D. and GAJEK, L. 1990. Information inequalities for the Bay es risk. Ann. Statist. 18 1578 1594. Z.
  • BROWN, L. D. and LOW, M. G. 1996a. Asy mptotic equivalence of nonparametric regression and white noise. Ann. Statist. 24 2384 2398. Z.
  • BROWN, L. D. and LOW, M. G. 1996b. A constrained risk inequality with applications to nonparametric functional estimation. Ann. Statist. 24 2524 2535. Z.
  • DONOHO, D. L. and LIU, R. C. 1991a. Geometrizing rates of convergence II. Ann. Statist. 19 633 667. Z.
  • DONOHO, D. L. and LIU, R. C. 1991b. Geometrizing rates of convergence III. Ann. Statist. 19 668 701. Z.
  • DONOHO, D. L., LIU, R. C. and MACGIBBON, B. 1990. Minimax risks over hy perrectangles, and implications. Ann. Statist. 18 1416 1437. Z.
  • EFROMOVICH, S. and PINSKER, M. S. 1984. Self learning algorithm of nonparametric filtration. Z. Avtomat. i Telemekh. 11 58 65. In Russian.
  • HAJEK, J. 1972. Local asy mptotic minimax and admissibility in estimation. Proc. Sixth Berke´ ley Sy mp. Math. Statist. Probab. 1 175 194. Univ. California Press, Berkeley. Z.
  • HALL, P. 1993. On plug-in rules for local smoothing of density estimates. Ann. Statist. 21 694 710. Z. Z.
  • HUBER, P. J. 1966. Strict efficiency excludes superefficiency abstract. Ann. Math. Statist. 37 1425. Z.
  • HUBER, P. J. 1981. Robust Statistics. Wiley, New York. Z.
  • LE CAM, L. 1953. On some asy mptotic properties of maximum likelihood estimates and related Bay es estimates. University of California Publications in Statistics 1 277 330. Z.
  • LEHMANN, E. L. 1983. Theory of Point Estimation. Wiley, New York. Z.
  • NUSSBAUM, M. 1996. Asy mptotic equivalence of density estimation and Gaussian white noise. Ann. Statist. 24 2399 2430. Z.
  • SCHUCANY, W. R. 1995. Adaptive bandwidth choice for kernel regression. J. Amer. Statist. Assoc. 90 535 540. Z.
  • STEIN, C. 1966. An approach to the recovery of inter-block information in balanced incomplete Z block designs. Research Papers in Statistics: Festschrift for Jerzy Ney man F. N.. David, ed. 351 366. Wiley, London. Z.
  • WEISS, L. and WOLFOWITZ, J. 1966. Generalized maximum likelihood estimators. Theory Probab. Appl. 11 58 81. Z.
  • WOODROOFE, M. 1970. On choosing a delta-sequence. Ann. Math. Statist. 41 1665 1671.
  • PHILADELPHIA, PENNSy LVANIA 19104 E-MAIL: lbrown@compstat.wharton.upenn.edu lowm@compstat.wharton.upenn.edu lzhao@compstat.wharton.upenn.edu